MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 04/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a user experienced difficulty advancing a zenith flex aaa endovascular graft bifurcated main body, resulting in rupture of the patient's right external iliac artery.The device was unable to be advanced through the patient's iliac artery.The physician was pushing on the sheath/grey dilator positioner, "causing the sheath to advance on the grey dilator positioner".As a result of this, the transition from the sheath and grey dilator tip created a "space", which allowed a piece calcium to become stuck at the transition point.Due to this and heavy calcification, the patient's right external iliac artery was reported to have ruptured.As a result, a competitor stent was implanted.The patient is reportedly "doing fine" and as experienced no other adverse effects.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on (b)(6) 2021, it was confirmed that the stent from another manufacturer was used to address the rupture.The originally intended evar procedure was not completed and the case was aborted.
 
Additional Manufacturer Narrative
Investigation - evaluation: on (b)(6) 2021, cook became aware of an incident where the sheath of a zenith flex aaa endovascular graft bifurcated main body (rpn:tffb-30-96-zt, lot: 10294461x) would not track up the patient's iliac artery.The issue was reported by a physician at university hospital.The patient's right external iliac ruptured due to heavy amounts of calcification in the arterial system.The user stented the iliac with a vbx gore stent, and the patient was reported to be "doing fine".A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications of the device was conducted during the investigation.One used device was returned to cook for evaluation.Upon inspection, a space was noted between the sheath and the dilator at the transition point.The sheath tip was also noted to be damaged.A white/pink substance was noted to be lodged in the space.Additionally, based on the available information, substantial calcification was confirmed in the iliac arteries.At this time, cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device (10294461x) and the related flexor sheath subassembly lot revealed no recorded nonconformances related to the failure mode.It should be noted that tffb- devices are distributed via one-device lots, giving no indication of nonconforming product in house.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities in place, there is objective evidence that the dhr was fully executed, there are no related non-conformances, and no other lot-related complaints have been received from the field, cook has concluded that there is no evidence suggesting non-conforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, [t_zaaaf_rev5]¿zenith flex® aaa endovascular graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: "inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return it to cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith alpha abdominal endovascular graft.To avoid damage to the sheath, be careful to advance all components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." based on the available information, inspection of the returned device, and the results of the investigation, a definitive root cause for this event has been traced to the patient's condition rather than the device, as it was reported that the "patient's right external iliac ruptured due to heavy amounts of calcification in the arterial system".Additionally, vessel rupture is a known inherent risk of using this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11649617
Report Number1820334-2021-01121
Device Sequence Number11612184
Product Code MIH
UDI-Device Identifier10827002484235
UDI-Public(01)10827002484235(17)220131(10)10294461X
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberN/A
Device Catalogue NumberTFFB-30-96-ZT
Device Lot Number10294461X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/05/2021
Supplement Date Received by Manufacturer06/07/2021
10/25/2021
Initial Report FDA Received Date04/12/2021
Supplement Report FDA Received Date06/18/2021
11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VBX GORE STENT.; VBX GORE STENT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale